Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

Exemestane (Aromasin) and Tendon Problems

Options

I have been on Exemestane for about 15 months. About 6 months ago, I got "trigger thumb". A month later, I began having severe pain in my wrist, and saw a hand doctor. He diagnosed me with "De Quervain" syndrome, also called Tenosynovitis. Steroid shots didn't help, so I had tendon release surgery in September. The doctor said that the band that they clip, that encompasses the tendon, was very thick.

I am now having the same problem with my right wrist, and it looks like I'm headed for surgery on that one too. The surgery was a breeze. Very little pain and it provided so much relief, so I don't consider it a big deal.

My Oncologist blames the Exemestane for these problems. He asked if I wanted to go off the Exemestane, and I told him that I felt that the protection against a recurrence was worth staying on it. He smiled and said "Good girl." LOL!

I was wondering if anyone else on this drug was having tendon problems. I am also having pain behind my knee, and I suspect it is also tendon related.


Comments

  • readytorock
    readytorock Member Posts: 51
    Options

    I developed trigger finger (thumb, actually) also. A cortisone shot fixed it.

    I don't know if I can blame Exemestane. I was having problems in the same wrist for over a year (prior to starting Exemestane) and the surgeon thought the two "tunnel issues" were related.

    Sorry you are having issues!

  • brooksidevt
    brooksidevt Member Posts: 1,432
    Options

    I started arimidex April Fool's Day, 2013. Last year I had a problem with my hamstring. Early this spring, after hiking all around a flower show for about three hours, I developed partially ruptured Achilles, which remained swollen and tender for over six months. Finally came the trigger thumb. I had gone to PT for all three issues, but only the hamstring (the earliest issue) improved. Last summer, after a month-long drug vacation, I switched to tamoxifen. Within two months, both the trigger thumb and the Achilles tendon resolved. The hamstring is slightly bothersome, but also, I think, improved.

    So yes, I blame arimidex for my tendonitis's, and suspect the exemestane is the culprit behind your tendon issues. You might speak with your onc about a switch to another drug (but maybe not arimidex!). I have absolutely no side effects on tamoxifen, and my onc indicated that studies show outcomes for those who switch to tamoxifen after two years on an AI are similar to the outcomes of those who stick with the AI.


  • doxie
    doxie Member Posts: 700
    Options

    I've been on exemestane for three years now. After 1.5 I developed trigger thumb in my dominant thumb and similar tenderness in the other thumb. A cortisone shot did wonders for about 9 months, but it returned. Had surgery and fixed the problem. I still have tenderness in the non-dominant thumb, but it's not progressed. No other notable tendon problems, though my hands have always been prone to issues.

  • maly
    maly Member Posts: 2
    Options

    You bet! Within 2 weeks of starting it last June, I noticed numbness/tingling (like pins and needles) in my right hand. Then clicking of joints in my pinky and ring finger. Things got worse pain-wise so went to doc, had nerve test done, with dx being carpal tunnel and trigger fingers. Right after that,the thumb started clicking and locking. Didn't even think about it being related to the aromasin till my mom asked if I thought it could be related...and I realized then, that it started within 2 weeks of taking aromasin. Guess I was too upset with the massive weight gain to even think of other contraindications. Will be getting surgery on the thumb (at least) soon as the steroid shot and exercises haven't worked. May do the other 2 fingers and carpal tunnel at the same time...but the painful thumb is what bothers me most.

    What have you done for yours?

  • claireinaz
    claireinaz Member Posts: 691
    Options

    I had to stop Arimidex because of painful trigger joints in my hands, fatigue, terrible mood swings (depression/anxiety/rage), and bloating. I switched to Aromasin (exemestane) and all those problems resolved in about 2 weeks. Feel completely different on Aromasin when compared to Arimidex.

    I find it fascinating that we can share so many similar side effects on AIs, but that some of us do well on one drug while others experience the opposite.



  • Bikerbabe17
    Bikerbabe17 Member Posts: 48
    Options

    I never even thought the trigger thumb would be from the meds...now I just feel dumb I didn't put 2 and 2 together. I had to stop taking anastrozole, as it made my hands and feet swell so much I couldn't even wear my shoes and it effected my kidney function, this after 6 months. Now Onc is recommending I go on Exemestane starting in August. No Tamoxifen for me as a had a blood clot from the medi-port. What happenes if none of these work? Do I just take my chances? Having bad hip pain now, and I'm not even on any meds right now. The gift that just keeps giving.

  • PennyPennyPennyHall
    Options

    I have been on Exemestane for 18 months and I too had an onset of 'new' side effects beyond the fairly immediate bone pain (shoulders, ribs, collar bones, elbows, knees, ankles) . Tendon issues developed at about 14 months and 16 months after starting, first both Achilles heels (tendinosis) followed by both wrists (DeQuerv tendonitis). I don't know that Exemestane 'caused' it or it just accelerated it or exaggerated what was there that went unnoticed. In my eyes, it clearly brought on pain I NEVER had before.  My onco too asked if I needed to come off of it and go back Tamox and for now, I am trying to stay on it since I'm at high risk for recurrence and Exem supposedly adds just a little higher degree of effectiveness over Tamox.  So, it isn't in your head, I truly believe it's a real connection with the meds. 

  • NorthPotomacMD
    NorthPotomacMD Member Posts: 1
    Options

    I was originally on Anastrazole and had release surgery on both wrists due to deQuervain syndrome which developed about six months in. Eventually, general achiness got so bad - I felt like I had the flu all the time -that I just quit taking the Anastrazole. I’m now on Exemestane and starting to experience joint pain on certain days as well as pretty regular tendon pain, especially in my shoulders and elbows.

  • murfy
    murfy Member Posts: 255
    Options

    First symptom I developed within about 6 mos of Exemestane was trigger thumb on left hand. I halved dose, trigger thumb went away, and I slowly upped back to prescribed dose. Then eventually developed DeQuervains in right wrist. Lowering dose didn't work and received cortisone shot which fixed it. Orthopedic didn't think it was due to AI but due to excessive computer use. Did develop urethritis that resolved with lowering dose. Now feeling really good!

  • Jennyannk73
    Jennyannk73 Member Posts: 5
    Options

    Yes I sure have! First it was carpal tunnel and also trigger thumb of the left hand that needed surgery because the steroid shots were helpful for only a few days I had them both "released" together a year ago. Then carpal tunnel surgery on the right in Feb. All healed up and strength regained , but now my right thumb is locking constantly and is getting quite painful! I've been on Aromitase inhibitors since my chemo so that has been about 4 and a half years, the last three have been exemestane. I am a believer that it causes it. Before its over I will be sending the hand surgeons kids to college single handedly! I will be glad when my AI time is over. Tired of all the achy stuff that comes with it!